Broken Homes for T1 children


(Melissa) #1

Reposting - accidentally submitted incomplete on first one…

My daughter is 6yrs old (almost 7), she was diagnosed with T1 when she was 2.5yrs old. She currently has an Animas pump that’s been wonderful!
Her father and I have been separated and living apart for a year and a half now, we haven’t filed for divorce yet due to financial restraints, but plan to before the end of the year.
Since the separation things have been very difficult in managing my daughters diabetes… and I just don’t know what to do anymore to get us on the same page. Her father doesn’t manage her diabetes well when he has her, her BG runs very VERY high, and it takes several days after she’s been with him to get her levels back to normal… he feeds her a lot of high carb and high sugar foods, he doesn’t always check her BG prior to giving her meals, he lets her eat anytime she says she’s hungry, and he lets her eat late at night. This is effecting her performance at school, her school nurse even told me she was very worried about my daughters levels on the days she’s with him, it’s just getting worse and worse, and when I try to explain to him the harm he’s causing he just blames it on everything else but himself… (IE her pump isn’t working, she needs adjustments, etc, etc)
Last week Wednesday after school she can back from her dads, her BG was over 300 for dinner, she woke up Thursday at 395, Thursday before dinner (6:45pm) I checked her at she was over 600, I changed her inset administered her insulin (which was more than she’d ever had in units before - 11units), checked for Ketones - none, she ate about 20 mins later, then before bed (9pm) I checked her again, still over 600 - gave her 5 more units, that’s a total of 16units - then at 11pm - before I went to bed I checked her again, still over 600
So I checked her for ketones at 11pm - she was showing small traces - so I took her to ER… she stayed over night until Friday at around 2:30pm, her dad showed up right at discharge, before leaving he tells her he has a whole box of candy bars at home for her!!!

I see her endocrinologist today, but I just don’t know what to do… he doesn’t listen, and he’s hurting her - medically…


(Bill) #2

(I posted the following to the “incomplete” initial post.)

Melissa @Mvicenzi,

First things first - visit with your daughter’s pediatrician/endocrinologist! Something is going on and you appear to need medical advice/management - this doesn’t sound like something you want to be managing on your own.

Administering boluses prior to going to bed can be dangerous. Please do get your daughter’s physician involved.

Now, regarding the variation of diet/routine/insulin when your daughter is with your husband - that needs to be “stabilized” (you know that). Sometimes the only way to do that when a couple has separated is to finalize the divorce. And as part of the divorce decree the judge can define who is in charge of managing the child’s medical disorder; visitation with the non-custodial parent can be made conditional on adherence to the custodial parent’s (and physician’s) guidelines for managing the child’s medical condition. If the non-custodial parent does not manage the youngster’s disorder as ordered, then they can be made to lose their visitation rights. This sounds pretty harsh, and it is. But an incorrect insulin dose can cause a child to die.

Now, here’s a bit of information for you - approximately 70% of couples divorce when they have a chronically-ill child. That is a staggering number, but the stress related to managing a child’s disorder can be so great that it tears relationships apart. And, as you know, the stressors in parenting a chronically-ill child come in many forms (e.g., financial, time, energy, etc.).

When relationships fall apart children get “caught in the middle.” They can feel like they are being “pulled” to “take a side” (i.e., take their mother’s side or take their father’s side). This being “caught in the middle” often causes changes in the child’s behavior. And for children who have a chronic illness, the change in behavior may appear in how well they help to manage their medical disorder. For a child who has diabetes the change that is seen often includes elevated blood glucose levels secondary to increased carbs intake, failure to take required doses of insulin, and other factors. The quicker the situation is resolved the easier it is to return to effective management of the child’s medical condition.

Please do get your daughter in to see her physician. Explain what is going on in her life. Hopefully her physician will be able to help you make the changes that appear needed.

Good luck!

Bill


(Dennis J. Dacey, PwD) #3

Hi Melissa @Mvicenzi, I feel your frustration and I fear for your daughter - her well being. Make certain that when you see the endocrinologist that this situation is discussed - I have a strong need for an “outburst” but I’ll wait for other more professional folks to respond.

One suggestion I will make [also check this with the endo] is that when he BG is very high that you make the necessary correction with a needle and syringe or with a pen - this method takes away the question about the pump or infusion set. Just be VERY careful and observe her closely after the shot.